Hi and welcome to the GERD forum.
May I ask what else in addition to the meds have u been doing/taking? Have u modified ur diet and lifestyle? Found the root cause of ur GERD?
Many times u can have symptoms of GERD and that can indicate high or low levels of acid, was a PH study done?
Do u get relief using the meds?
Did ur Dr suggest u use magnesium supplements as the PPI's can deplete ur system? Did they suggest a probiotic?
Did they give u tips on how to avoid triggers,, such as do not lay down for 3 to 4 hrs after eating, elevate the head of ur bed...avoid spicy, fatty foods, carbonated and alcoholic drinks and what ever r ur triggers.
How is the stress in ur life?Have u tried to reduce it with meditation or other means?
Make sure u r taking Magnesium and Vit D,with calcium when taking these meds especially during this change in ur life when all is off balance.
Please post updates
Nexium is safe to use long-term.....I have used it on and off for about 10 years now. I am going through menopause myself.
You also should include life style changes if not being done already.
Nexium is not safe for long term use.
Excerpt from PBM attorneys: "The Dangers of Proton Pump Inhibitors – Nexium, Prilosec and Prevacid"...
"In August 2011, Public Citizen filed a petition with the FDA to put Black Box Warnings on all PPIs to warn doctors and patients alike of the dangerous side effects and safer alternatives. The dangerous side effects that should be included in the Black Box include the following:
Rebound Acid Hypersecretion Risk – there is currently no warning regarding the dependence or addictiveness of these drugs after taking them for as little as four weeks;
Fracture Risk – long term and multiple daily dose has been linked to increased risk of osteoporosis-related fractures of the spine, hip and wrist fracture;
Infection Risk – increased risk of community-acquired pneumonia and C-difficile-caused diarrhea; and
Severe Magnesium Deficiency – can increase the likelihood of fatal heart rhythm disruptions."
HELP for GERD sufferers!!!
Nexium is NOT black-boxed........this is ONLY a petition. Any drug can be petitioned.
As with ANY DRUG there are potential side effects MEANING the side effects CAN happen, not that they WILL happen. There is NO drug that exist that doesn't have side effects. That's pretty much medication 101.
Mypopy, if this is a serious concern of yours by all means talk with a medical EXPERT, your physician.
There is so much information on the web and I wouldn't recommend making any drastic medical changes WITHOUT consulting your physician about the pros and cons or taking this med for YOUR situation.
I have taken Nexium for 10 years and have had ZERO adverse side effects.
"What the Research Tells Us about Acid-Blocking Medications
Acid blocking drugs obviously block acid that can cause symptoms of heartburn and reflux. But your body actually needs stomach acid to stay healthy. Stomach acid is necessary to digest protein and food, activate digestive enzymes in your small intestine, keep the bacteria from growing in your small intestine, and help you absorb important nutrients like calcium, magnesium, and vitamin B12.
There’s evidence that taking these medications can prevent you from properly digesting food, cause vitamin and mineral deficiencies, and lead to problems like irritable bowel syndrome, depression, hip fractures, and more.
For example, studies show that people who take acid-blocking medications for the long term can become deficient in vitamin B12,(iii) which can lead to depression, anemia, fatigue, nerve damage, and even dementia, especially in the elderly.
The research also tells us that taking these drugs can cause dangerous overgrowth of bacteria in the intestine called Clostridia, leading to life-threatening infections.(iv) For many more people, low-grade overgrowth of bacteria in the small intestine leads to bloating, gas, abdominal pain, and diarrhea (many of the common “side effects” noted in the warnings for these drugs). This can cause irritable bowel syndrome.
In addition, a recent study in the Journal of the American Medical Association found that chronic use of acid-blocking drugs leads to an increase in the development of osteoporosis and increase in hip fracture because blocking acid prevents the absorption of calcium and other minerals necessary for bone health.(v)
All this is only part of the problem. There have even been some reports that these drugs may increase the risk of certain cancers.
These are serious health concerns, and it’s pretty clear that in this case, the “cure” of acid-blocking drugs is worse than the “disease” of GERD. But that’s of little comfort when you’re suffering from heartburn.
So if drugs are not the answer, what is? We need to find the real causes of reflux and heartburn, get rid of them, and use the right foods, nutrients, and lifestyle therapies to heal the problem."
To read more: 3 Simple Steps to Eliminate Heartburn and Acid Reflux
by Dr Mark Hyman
Thanks for sharing ur experience. wishing u the best of ur health.
Thanks for ur comments and guidance. Whishig u best of ur health
As long as you are doing well on your medication and it is approved by your medical doctor, it would make considerable sense to stay on it, in my opinion. Londres70 makes a lot of sense to me in her post to you. Beware researchers with a point of view that would benefit them financially.
The only thing that I would like to add to the longterm use of Nexium: while I was on 6-80mg Nexium a day, I had weird and chronic gastro-viruses and I believe Nexium kills all the acid in your stomach and then you are more prone to stomach viruses.
I have taken Nexium and NEVER had any issue with or prone to "stomach viruses" at all. "Kills all the stomach acid"......not exactly sure what that means. The medication DOES alter your proton pumps associated with the acid production in your stomach thus lowering the acid in your stomach.
People have different physiology and what might work for one patient might not work for another. To add: this medication is NOT prescribed and then patients aren't being monitored as I am followed up quite closely.
I would NEVER advise someone to stop taking a med because of something they read on the net but INSTEAD consult his/her physician to discuss concerns so that his/her physician can put this into perspective PROPERLY and explain how all this relates to his/her's particular situation.
For example, if someone was prescribed this medication for Barrett's one would have to weigh the pros/cons of taking or not taking the Nexium. Well, I can tell you NO ONE should opt out taking the Nexium and let the Barrett's progress BASED on what he/she has read on the internet; this is WHAT physicians are for.
What is or happened in your situation MAY or MAY NOT apply to someone else's.
Thanks. Wishing you the best of health too.